Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 83, NWS St. Louis, MO

August 26, 2021Bond County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Aug 26, 2021, 6:54 PM CDT for Bond County, Illinois. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 6:54 PM CDT (23:54 UTC)
Expired
Aug 26, 2021, 10:00 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Bond County, IL

The radar

The St Louis radar (KLSX), 113 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS83 KLSX 262354
FLSLSX

Flood Advisory
National Weather Service St Louis MO
654 PM CDT Thu Aug 26 2021

ILC005-270300-
/O.NEW.KLSX.FA.Y.0083.210826T2354Z-210827T0300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-
654 PM CDT Thu Aug 26 2021

The National Weather Service in St Louis has issued a

* Flood Advisory for...
  Bond County in south central Illinois...

* Until 1000 PM CDT.

* At 654 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 2 and 3 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Greenville, Pocahontas, Mulberry Grove, Woburn, Reno, Pleasant 
  Mound, Panama, Donnellson, Smithboro, Old Ripley and Dudleyville.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3890 8957 3903 8956 3903 8925 3900 8925
      3900 8926 3899 8926 3878 8926 3880 8957
      3880 8956

$$

Glass

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Aug 26, 6:45 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 26, 6:45 PM CDT, 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 PM CDT Thu Aug 26 2021

.SHORT TERM...  (Through Late Friday Night)
Issued at 308 PM CDT Thu Aug 26 2021

Heat and thunderstorm potential continue to be the driving message
through Friday.

Overnight thunderstorms resulted in outflow that left a remnant
boundary across the forecast area today. Visible satellite clearly
marks this corridor with developing cu and associated thunderstorms,
which stretch from central Illinois through Rolla, MO. Mesoanalysis
depicts 4000-5000+ J/kg of SBCAPE along this line, dewpoints well
into the 70s, PWATs pushing near 2 inches, and DCAPE between 1000
and 1600 J/kg. The biggest limitation has been the lackluster shear
over the last several days with less than 20 knots covering this
region. Radar trends show the impact of the low-flow with
development remaining almost stationary before weakening. This
environment suggests frequent lightning, locally very heavy rain
with rainfall rates of 1-2+ inches per hour, and downburst winds
that could reach 50-60 mph through early evening.

Diurnally-driven convection will wane through this evening with the
decrease in daytime instability. Attention shifts to the north with
the potential for a overnight MCS to track west to east through
Iowa. Deterministic guidance is in fair agreement with the initial
development over northwest Iowa, where upper level diffluence and
shortwave energy is best concentrated ahead of an upper trough. This
is also supported by convergence at the nose of a strengthening low
level jet, orientation of the ridge with height rises to the south
and east, and weak steering flow. Spatial and temporal distribution
of CAMs via HREF paintball plots give somewhat of a boost in
confidence that the greatest impact will remain north of the CWA.
Consequences from this system will likely be limited to outflow at
the southern end of the convection across the northern fringes of
the forecast area (Quincy). Even this looks somewhat iffy with the
timing and orientation of the outflow. Expect what comes south to
be in a weakening/dissipating phase.

Little has changed going forward through Friday. Though we have a
drop in 850mb temperatures, it is minor (1-2C) with low 20s covering
much of the region. Surface temperatures will likely reach well into
the 90s with dewpoints in the 70s once again. Consistency in
guidance over the last couple of forecast cycles has resulted in
increasing confidence that heat indices will not change much,
supporting the extension of the heat advisory through Friday
evening. Meanwhile, there are hints that a weak surface trough will
extend through the forecast area with weak/diffuse upper shortwave
energy pushing south to north on the back side of the ridge. How
close to reality this is, is yet to be determined and not worth much
more than an honorable mention for the support of slight chance
PoPs. Expect most locations to remain rain-free, hot, and humid.

Maples

.LONG TERM...  (Saturday through Next Thursday)
Issued at 308 PM CDT Thu Aug 26 2021

Heat will become less of a concern over the weekend with the focus
shifting to an increasingly active pattern. Additional challenges
will be introduced by a slowing cold front from the north and a
strong tropical system tracking north out of the gulf.

Ridging looks like it will maintain control through at least the
first half of the weekend with consensus leaning toward a dry
Saturday. Change are minor with regard to the mid-level profile.
850mb temperatures will cool to the mid-teens to near 20C, signaling
slightly lower daytime highs. Many locations will still achieve low
to mid-90s along with dewpoints ranging from the upper 60s to mid-
70s. Heat indices will run roughly 5 degrees cooler. That said,
urban areas could still approach 100 degrees, begging for yet
another extension to the advisory around the metro area heat island.

By Sunday, several features will mark the start of an active, more
complex scenario that plays out through the middle of next week. A
surface low will eject northeast into Canada, draping a cold front
from the Upper Midwest through the central Plains early Sunday. This
front will attempt to make southeast progress through the day, but
slows in forward speed. Meanwhile, the eastern ridge meanders along
the eastern seaboard as a tropical system encroaches on the
Louisianan coast late in the day into the overnight period. While
Sunday may start dry, diurnal instability and weak upper shortwave
energy could provide enough support for scattered afternoon and
evening thunderstorms.

Forecast certainty decreases beyond Sunday. Over the last few
forecast cycles, trends have been to slow and/or eventually stall
the cold front as it approaches from the north. Latest indications
are that the front may never entirely clear the area and washes out
in the northern portion of the CWA. The tropical system tracks north
in the vicinity of the Mississippi River Valley with the northern
edge of the system providing some influence to the local area.
Exactly where the system tracks will most certainly have some impact
on precipitation potential through the middle of the week. Given the
myriad of solutions, this is likely to result in some magnitude of
shower and thunderstorm potential each day Monday through Thursday.

Maples
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 640 PM CDT Thu Aug 26 2021

Activity that fired up this afternoon is gradually diminishing.
Still a slight chance of a shower or storm near KCOU, so kept
vicinity thunderstorm mention there through 01z Friday.
Otherwise, dry with VFR flight conditions through the forecast
period. Light and variable winds becoming south to southwest by
mid morning on Friday with some scattered diurnal cu.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Friday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT Friday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 26, 3:22 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 PM CDT Thu Aug 26 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through early this evening. The
strongest storms will contain frequent lightning, locally heavy rain
and gusty winds. Localized flash flooding and severe wind gusts of
up to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values up to 105 degrees are expected Friday afternoon
into Friday evening. The heat advisory has been extended through
7 p.m. Friday.

There is a slight chance for thunderstorms across parts of the area
Friday afternoon. Thunderstorms will be possible across portions of
the area Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Maples

In the hours before

Local storm report, Aug 26, 4:22 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 NNE HILLSBORO         39.18N 89.48W
08/26/2021                   MONTGOMERY         IL   PUBLIC

            TREE BLOWN OVER. VIA TWITTER WITH PICTURE.

&&

MAB
Local storm report, Aug 26, 5:16 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND DMG     WHITE HALL              39.44N 90.40W
08/26/2021                   GREENE             IL   LAW ENFORCEMENT

            SEVERAL POWER LINES DOWN AND SNAPPED TREE
            BRANCHES.

&&
Local storm report, Aug 26, 5:25 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 WNW BRENTWOOD         38.62N 90.36W
08/26/2021                   ST. LOUIS          MO   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN IN TILLES PARK.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:04 PM CDTSevere Thunderstorm WarningLSXMontgomery41 min
Aug 26, 2:45 PM CDTFlash Flood WarningLSXMontgomery4 hr
Aug 26, 4:38 PM CDTSevere Thunderstorm WarningLSXGreene52 min
Aug 26, 5:28 PM CDTSevere Thunderstorm WarningLSXAdams25 min
Aug 26, 5:57 PM CDTSevere Thunderstorm WarningLSXBond, Fayette48 min

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.